What is hypoglycemia?Hypoglycemia occurs when the level of glucose present in the blood falls below a set point:
- Below 4 mmol/L (72mg/dL)
What are the symptoms of hypoglycemia?The main symptoms associated with hypoglycemia are:
- Feeling dizzy
- Being pale
- Feeling weak
- Feeling hungry
- A higher heart rate than usual
- Blurred vision
- Loss of consciousness
- And in extreme cases, coma
Who is at risk of hypos?Whilst low blood sugar can happen to anyone, dangerously low blood sugar can occur in people who take the following medication:
- Sulphopnylureas (such as glibenclamide, gliclazide, glipizide, glimepiride, tolbutamide)
- Prandial glucose regulators (such as repaglinide, nateglinide)
What are the causes of hypoglycemia?Whilst medication is the main factor involved in hypoglycemia within people with diabetes, a number of other factors can increase the risk of hypos occurring. Factors linked to a greater risk of hypos include:
How is hypoglycemia diagnosed?Hypoglycemia is detected by measuring blood sugar levels with a glucose meter. Any blood glucose level below 4.0 mmol/L indicates that the individual has hypoglycemia. Urine tests do not detect hypoglycemia. If taking a blood test is not possible or would take too much time, it may be better to treat the hypo straight away.
How do I treat hypoglycemia?A mild case of hypoglycemia can be treated through eating or drinking 15-20g of fast acting carbohydrate such as glucose tablets, sweets, sugary fizzy drinks or fruit juice. Some people with diabetes may also need to take 15-20g of slower acting carbohydrate if the next meal is not due. A blood test should be taken after 15-20 minutes to check whether blood glucose levels have recovered. Severe hypoglycemia may require an ambulance, for example if loss of consciousness occurs or a seizure persists for more than 5 minutes. Severe hypos can be treated with glucagon if a glucagon injection kit is available and in date.
- Read more detail on how to treat hypoglycemia
How serious is hypoglycemia?Hypoglycemic episodes can range from mild to severe. Mild hypoglycemia can usually be treated by the individual and are to be expected to some degree in people on insulin. Mild hypos are not associated with significant long term health problems unless they are occurring very regularly or for long periods of time. Severe hypoglycemia, however, will require treatment from someone else and may require an ambulance. Severe hypos can lead to immediate danger if not treated immediately. Whilst rare, severe hypos can potentially lead to coma and death.
- What is dead in bed syndrome ?
Do symptoms always occur before hypoglycemia?Most people experience some warnings before the onset of hypoglycemia. However, some diabetics may experience little or no warning before the onset of sudden or severe hypoglycemia. An impaired ability to spot the signs of hypoglycemia is known as loss of hypo awareness (or hypo unawareness ).
Preventing hypoglycemiaThe key to preventing hypos is understanding why hypos occur and then taking actions to stop this happening. If you know that a hypo is likely to occur soon, carbohydrate can be taken to raise sugar levels and prevent the hypo. If your doctor is happy for you to adjust your medication doses, you can also lower your dose during or following certain activities (eg exercise or after having alcohol) to prevent a hypo occurring. Testing blood sugar levels regularly can help you to understand when your sugar levels are dropping too low. Your diabetes health team can help you with making changes to your diabetes management.
Are hypos catching you without warning? Join the Hypo Awareness Program for a comprehensive guide towards recovering your hypo awareness »